[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.3.44. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1981

Tricuspid Valve Regurgitation and Lithium Carbonate Toxicity in a Newborn Infant

Author Affiliations

From the Department of Pediatrics, Section of Pediatric Cardiology, University of Tennessee Center for the Health Sciences, Memphis.

Am J Dis Child. 1981;135(10):941-943. doi:10.1001/archpedi.1981.02130340047016
Abstract

• A newborn with massive tricuspid regurgitation, atrial flutter, congestive heart failure, and a high serum lithium level is described. This is the first patient to initially manifest tricuspid regurgitation and atrial flutter, and the 11th described patient with cardiac disease among infants exposed to lithium compounds in the first trimester of pregnancy. Sixty-three percent of these infants had tricuspid valve involvement. Lithium carbonate may be a factor in the increasing incidence of congenital heart disease when taken during early pregnancy. It also causes neurologic depression, cyanosis, and cardiac arrhythmia when consumed prior to delivery.

(Am J Dis Child 1981;135:941-943)

×